Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

June 20, 2021Sierra County, New Mexico

NWS El Paso, TX issued this special weather statement at Jun 20, 2021, 3:18 PM MDT for Sierra County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 3:18 PM MDT (21:18 UTC)
Expired
Jun 20, 2021, 4:00 PM MDT
In force
42 min
Issued by
NWS El Paso, TX

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 108 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4335 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WWUS84 KEPZ 202118
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
318 PM MDT Sun Jun 20 2021
 
NMZ408>410-202200-
Eastern Black Range Foothills NM-Northern Dona Ana County NM-
Sierra County Lakes NM-
318 PM MDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA AND NORTHWESTERN
DONA ANA COUNTIES UNTIL 400 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palomas, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm. T or C 
ASOS has already gust to 43 mph due to outflow winds from this 
storm. 

Locations impacted include...
Upham, Arrey, Caballo, Cuchillo, Truth or Consequences, Derry,
Garfield, San Miguel, City of Elephant Butte, Palomas, North
Monticello Point, Alamosa Canyon, Williamsburg, Elephant Butte Lake,
Lower Animas Creek, Upper Palomas Canyon, Lost Canyon, Lower Palomas
Canyon, Ash Canyon and Rock Canyon.

This includes Interstate 25 in New Mexico between mile markers 48 and
90.
 
LAT...LON 3329 10747 3339 10721 3288 10694 3272 10732
TIME...MOT...LOC 2117Z 327DEG 9KT 3304 10726 

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Jun 20, 2:31 PM MDT, 47 minutes earlier.

Area forecast discussion, Jun 20, 2:31 PM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
231 PM MDT Sun Jun 20 2021

.SYNOPSIS...
After record heat across much of the area, a few showers and
thunderstorms with little rainfall over the higher terrain in the
northern portion of the area will produce gusty outflow winds and
blowing dust that will move southward toward the international
border this evening. Another hot day is in store Monday, but a
backdoor front should arrive in time to trim a few degrees from
today's high temperatures along and east of the Rio Grande. Above
normal temperatures will return midweek, but there is actually
potential for below normal temperatures and beneficial rainfall
next weekend.

&&
01

.DISCUSSION...
.SHORT TERM...Today and Tonight...
A strong area of high pressure aloft remains centered over Arizona
and New Mexico. As a result, well above normal hot temperatures will
occur this afternoon. Current temperature trends are already several
degrees ahead of yesterday's hot temperatures.  Some of hottest
temperatures of the year are expected this afternoon with several
records expected to be matched or exceeded. Much of the area remains
under a excessive heat advisory through this evening. Temperatures
ranging from 105 to 111 will be possible across the lowland deserts
and major metro areas.  Mountain zones will also be impacted with
well above normal record breaking temperatures expected.

Isolated to scattered thunderstorms are also expected this
afternoon. They will be triggered by a combination of day time
heating, orographic lifting, steep lapse rates and unstable
conditions due to heating. As a result of the limited moisture,
these storms will be very high based. When they move off of the
higher mountains, storm bases could be as high as 10,000 to 11,000
feet. These high based storms will produce very little rainfall,
but will be quite able to produce strong outflow wind gusts and
microbursts. The morning sounding profile is a classic inverted
"V" of low dewpoints and high temperatures that are conducive of
strong thunderstorm wind outflows. Wind Gusts exceeding 50 mph
will be common place in the vicinity of storms. In addition, the
outflow winds will transport smoke from regional wildfires and
will also generate blowing dust for the lowland deserts. Timing of
these strong thunderstorm winds and blowing dust will be later
this afternoon in the 4 pm to 6 pm time frame for the major metro
areas of Las Cruces and El Paso.

Thunderstorms with strong winds will continue into the evening hours
then diminish and dissipate before midnight.  Lighter winds and
clearing skies will occur through morning.  Overnight temperatures
will be also be well above normal as hot afternoon temperatures
slowly drop.

On Monday, high pressure aloft will continue over the region.
However, a northerly flow will bring some relief on the temperatures
with afternoon highs expected to be a several degrees cooler.  The
cooling affect will be aided by a strong backdoor cold front that
will push into the area from the east by late afternoon. The front
may not arrive quickly enough to thoroughly cool the air mass but it
may have a limited impact for eastern zones.  In addition, the front
will help generate isolated to scattered thunderstorms Monday
afternoon. These storms may produce spotty rainfall and strong wind
gusts as they may also be more a the high based type of storm.

&&
04

.LONG TERM...
The cooling behind the backdoor front mentioned by the short term
forecaster will continue into Tuesday, keeping afternoon max temps
near normal. The timing of that air mass is good because we will
be directly under the upper high as it migrates eastward. It won't
last, though, as westerly flow will return Wednesday while the
upper high is more or less still overhead. That opens the door for
very hot temperatures again Wednesday and Thursday. Spotty
thunderstorms with little rainfall Monday night and Tuesday will
become limited to the Sacs, NM bootheel, and perhaps the Gila
Region midweek. Friday will be a transition day --- slightly less
hot as the upper high recenters itself to the west of us.

The transition will...if the models are not lying to us again...be
to temperatures below normal (lower 90s lowlands by Sunday) and
enough moisture for (can I say it?) beneficial rainfall most
locations. The contributors will be an upper trough dropping
southwestward from the plains states and forming a closed low over
the Four Corners, as well as a strong backdoor front on Saturday.
Add to this an upper high forming over the deep South, and you
have abundant moisture channeling up from Mexico and low level
moisture pushing in from the plains. Somehow a wet and not so hot
weekend sounds too good to be true based on recent times and
the mischievous models throwing us bait, but I did reflect the
above scenario in the extended forecast.

&&

.AVIATION...18Z TAF CYCLE
Very hot conditions are expected today, which may impact some
smaller aircraft due to density altitude issues. Ramp and tarmac
personnel should take heat precautions during the afternoon. Areas
of TSRA are expected to develop in the mountains around mid-day
and drift SE into the lowlands. These storms will be capable of
producing strong downburst winds and erratic gusty outflows. Areas
of BLDU and reduced VIS will be possible with these strong winds.
In some cases wind gusts could exceed 40 knots.

Models try to bring storms with outflows into LRU/ELP between
21Z-00Z, though confidence is not high enough to mention in TAFs.
Slightly higher confidence exists at TCS/DMN. Outside of storms,
winds will become W/NW around 12G30KT after 18Z- 20Z.
Northwesterly LLWS of 35-40KT will develop at most terminals after
05Z. Western locations like DMN will see westerly winds remain
elevated overnight while most everyone else is AOB 10KT.

&&
04

.FIRE WEATHER...
Hot and mostly dry conditions will continue as high pressure remains
over the region. The warmest temperatures of the season are expected
this afternoon. Isolated high based thunderstorms will continue to
occur in the afternoon and early evenings, especially over the
higher mountains. Wetting rain amounts will be light and spotty.
Strong erratic wind gusts from thunderstorms will complicate fire
efforts in the Gila Region.

High pressure will remain centered over the area for the remainder
of the week with mostly hot and dry conditions expected. The
exception will be Monday and Tuesday where a cold front will cool
temperatures several degrees both days. However, the temperatures
will still be on the warm side and will quickly warm back up above
normal by Wednesday and the remainder of the week. Isolated to
Scattered showers and thunderstorms will occur in the afternoon and
evenings with light spotty rainfall and strong wind gusts possible.

Min RHs will be 8-14 percent, with the exception of 20-30 percent
across eastern areas behind the cold front Monday and Tuesday.
Overnight recoveries will generally be 28 to 38 percent through the
period, with the best recoveries expected Monday night with RHs
reaching upwards of 75 percent across eastern areas. Vent rates will
be Very Good to Excellent, with a decline to Poor to Fair on
Tuesday.

&&
04

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 80 102  72  99 /  20  10  20   0
Sierra Blanca           72  98  61  91 /  20  10  20   0
Las Cruces              74 102  69  98 /  20  10  20   0
Alamogordo              72 102  64  98 /  20  10  10   0
Cloudcroft              57  78  48  75 /  20  20  10  10
Truth or Consequences   77 103  69  98 /  20  10  10  10
Silver City             68  96  64  92 /  20  20  10  20
Deming                  74 104  68  99 /  20  10  20   0
Lordsburg               74 103  69  98 /   0   0   0  10
West El Paso Metro      80 102  72  99 /  20  20  20   0
Dell City               71  97  62  95 /  20  10  10   0
Fort Hancock            75 103  66  99 /  20  10  20   0
Loma Linda              72  94  63  91 /  20  10  20   0
Fabens                  78 103  70  99 /  20  10  20   0
Santa Teresa            76 102  69  97 /  20  10  20   0
White Sands HQ          79 102  70  97 /  20  20  20   0
Jornada Range           72 102  67  96 /  20  10  20   0
Hatch                   72 104  68  98 /  20  10  20   0
Columbus                78 104  70  98 /  20  10  20  10
Orogrande               72 101  66  97 /  20  10  10   0
Mayhill                 64  83  51  87 /  20  20  10  10
Mescalero               60  85  51  86 /  20  20  10  10
Timberon                60  85  48  83 /  20  20  10  10
Winston                 64  96  55  91 /  20  20  10  20
Hillsboro               74 100  64  95 /  20  20  20  10
Spaceport               72 102  66  96 /  20  10  20   0
Lake Roberts            61  97  57  94 /  10  20  10  20
Hurley                  67  98  61  93 /  10  10  10  10
Cliff                   60 103  56 100 /  10  10   0  10
Mule Creek              67  98  64  94 /   0   0   0  10
Faywood                 71  99  64  93 /  10  20  20  10
Animas                  71 103  67  98 /   0   0   0  10
Hachita                 72 103  67  97 /   0   0  10  10
Antelope Wells          70 103  68  98 /  10   0  10  20
Cloverdale              65  97  65  94 /   0   0   0  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until midnight MDT tonight for NMZ401>405-407>413-
     417.

TX...Heat Advisory until midnight MDT tonight for TXZ418>424.

&&

04-Lundeen/01-Fausett
Hazardous weather outlook, Jun 20, 12:21 PM MDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1221 PM MDT Sun Jun 20 2021

NMZ401>417-TXZ418>424-211830-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1221 PM MDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

An excessive heat advisory is in effect for today.

.DAY ONE...This Afternoon and Tonight

Hot near record temperatures are expected this afternoon with
most areas seeing the hottest temperatures of the year so far.
Lowland deserts will have afternoon temperatures ranging from
105 to 110 with well above normal temperatures in the mountains.

In addition, isolated to scattered thunderstorms are expected
to develop this afternoon. These high based storms will produce
brief periods of rain and strong wind gusts. Wind gusts over 50
mph will be possible near storms. The strong winds will also
transport smoke into the area as well as stir up and produce
blowing dust for the desert lowlands and major metro areas this
afternoon and early evening. Storms and winds will diminish later
this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm temperatures varying from seasonal to above normal will
continue through the week. Scattered mountain and isolated lowland
thunderstorms will occur each afternoon and early evening. Many of
these storms will be high based, producing light spotty rainfall
and strong winds gusts and blowing dust.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lundeen

In the hours before

Special weather statement, Jun 20, 3:18 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
318 PM MDT Sun Jun 20 2021

NMZ408>410-202200-
Eastern Black Range Foothills NM-Northern Dona Ana County NM-
Sierra County Lakes NM-
318 PM MDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA AND NORTHWESTERN
DONA ANA COUNTIES UNTIL 400 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palomas, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm. T or C
ASOS has already gust to 43 mph due to outflow winds from this
storm.

Locations impacted include...
Upham, Arrey, Caballo, Cuchillo, Truth or Consequences, Derry,
Garfield, San Miguel, City of Elephant Butte, Palomas, North
Monticello Point, Alamosa Canyon, Williamsburg, Elephant Butte Lake,
Lower Animas Creek, Upper Palomas Canyon, Lost Canyon, Lower Palomas
Canyon, Ash Canyon and Rock Canyon.

This includes Interstate 25 in New Mexico between mile markers 48 and
90.

LAT...LON 3329 10747 3339 10721 3288 10694 3272 10732
TIME...MOT...LOC 2117Z 327DEG 9KT 3304 10726

33

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:45 PM MDTSpecial Weather StatementEPZLuna45 min
Jun 20, 4:04 PM MDTDust Storm AdvisoryEPZDoña Ana116 min
Jun 20, 4:26 PM MDTSpecial Weather StatementEPZLuna49 min
Jun 20, 5:14 PM MDTSpecial Weather StatementEPZ46 min
Jun 20, 5:56 PM MDTSpecial Weather StatementEPZDoña Ana49 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.